Texas, 2015

Hail in Texas, June 11 to 12, 2015

June 11 to 12, 2015 · NWS AMA · 13 events in 7 counties and zones

Thunderstorms brought large hail to portions of the Texas Panhandle. Hailstones as big as baseballs fell near Gruver and were reported by more than one source to be the shape of a disc.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms brought large hail to portions of the Texas Panhandle. Hailstones as big as baseballs fell near Gruver and were reported by more than one source to be the shape of a disc. This storm tracked eastward into Ochiltree County producing quarter size hail near Farnsworth and Wolf Creek Park. Other locations that experienced hail that was at least quarter size include; just south of Boys Ranch, just east of Dalhart, and eastern Sherman County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 11, 3:09 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 11, 3:09 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
409 PM CDT THU JUN 11 2015

.DISCUSSION...

LATEST SURFACE ANALYSIS HAS A WEAK COLD FRONT ORIENTED ROUGHLY EAST
TO WEST ACROSS THE NORTHERN PORTION OF THE AREA AND A SURFACE TROUGH
EXTENDING SOUTHWESTWARD ACROSS THE NORTHWEST TEXAS PANHANDLE.
SLIGHTLY DEEPER MIXING IS APPARENT WEST OF THE SURFACE TROUGH AS
EVIDENT BY VEERED SURFACE WINDS AND LOWER DEW POINTS. FURTHER EAST
ACROSS MUCH OF THE REGION MIXING HAS BEEN INEFFECTIVE AT
SIGNIFICANTLY LOWERING DEW POINTS WITH LOW TO MID 60S PREVALENT
GENERALLY EAST OF THE SURFACE TROUGH AXIS. THE MOST EXTENSIVE CU
DEVELOPMENT SO FAR HAS BEEN ACROSS THE NORTHWEST BEHIND THE COLD
FRONT WHERE LOW LEVEL MOIST NORTHEASTERLY FLOW IS PRESENT AND THIS
WILL PROBABLY BE THE AREA WHERE CONVECTION DEVELOPS FIRST. ANOTHER
AREA OF INTEREST IS FURTHER SOUTH JUST WEST OF AMARILLO WHERE
RADAR/SATELLITE TRENDS AND SURFACE OBS HINT AT A WEAK CYCLONIC
CIRCULATION AND ENHANCED CONVERGENCE. ANY DEVELOPMENT THROUGH EARLY
EVENING SOUTH OF THE COLD FRONT SHOULD BE ISOLATED. SURFACE HEATING
OF A RELATIVELY MOIST BOUNDARY LAYER HAS RESULTED IN MODERATE
INSTABILITY ACROSS THE ENTIRE AREA AND THIS SHOULD CONTRIBUTE TO
ROBUST UPDRAFTS AND POTENTIAL FOR AT LEAST BRIEF/MARGINAL SEVERE
HAIL/WIND EPISODES. THE BETTER CHANCE OF ORGANIZED UPDRAFTS WILL BE
FURTHER NORTH WHERE IMPINGING SPEED MAX HAS RESULTED IN 30-40 KNOTS
OF DEEP LAYER SHEAR BEGINNING TO OVERSPREAD THAT SECTION OF THE
FORECAST AREA.

MODELS ARE IN FAIR AGREEMENT ON THE SYNOPTIC SCALE AND SHOW LARGE
SCALE ASCENT INCREASING TONIGHT ACROSS THE AREA AS AN UPPER LEVEL
TROUGH APPROACHES FROM THE WEST. A PRECEDING WAVE MOVING FROM THE
CENTRAL PLAINS INTO THE MIDWEST HAS FORCED A COLD FRONT (MENTIONED
ABOVE) SOUTHWARD IN THE LEE OF THE ROCKIES INTO THE OKLAHOMA PANHANDLE
AS OF EARLY THIS AFTERNOON. POST FRONTAL AIR MASS IS SLIGHTLY COOLER
BUT JUST AS MOIST WITH DEW POINTS IN THE LOW TO MID 60S ACROSS WEST
KANSAS AND EVEN INTO NEBRASKA. WITH MOIST INCREASINGLY UPSLOPE
SURFACE FLOW POST FRONTAL...IN COMBINATION WITH COOLING ALOFT/ASCENT
IN AN AREA OF FAIRLY SIGNIFICANT UPPER LEVEL DIFLUENCE FROM
APPROACHING UPPER LEVEL TROUGH...CONVECTION MAY BECOME RATHER
WIDESPREAD ACROSS EASTERN COLORADO INTO SOUTHWEST KANSAS THIS
EVENING...AND EVENTUALLY INTO THE OKLAHOMA AND NORTHERN TEXAS
PANHANDLE. MODELS MAY BE TOO SLOW WITH THE SOUTHWARD MOVEMENT OF THE
FRONT...PARTICULARLY IF WIDESPREAD CONVECTION AND COLD POOL
GENERATION AUGMENT THIS BOUNDARY THIS EVENING. IN SUCH A
CASE...COMPOSITE COLD FRONT/OUTFLOW MAY CLEAR MOST IF NOT ALL OF THE
AREA BY MORNING WHICH IS CONTRARY TO WHAT SOME GUIDANCE SUGGESTS.
THIS BRINGS A MYRIAD OF FORECAST CHALLENGES FROM POTENTIAL FOR SOME
POST FRONTAL LOW STRATUS TO THE DEGREE OF DESTABILIZATION THAT WILL
OCCUR TOMORROW AFTERNOON...AND TRYING TO TIME THE HIGHEST
PRECIPITATION PROBABILITIES. MODELS ARE IN GENERAL AGREEMENT IN LOW
LEVEL JET STRENGTHENING FRIDAY EVENING AND A DISTINCT LOW LEVEL
THETA-E RIDGE. MOISTURE BECOMES QUITE ANOMALOUS DURING THIS TIME AND
SO THERE IS SOME THREAT FOR LOCALIZED FLOODING FROM THE POTENTIAL
OF A BACK BUILDING MCS FRIDAY EVENING AND EARLY FRIDAY NIGHT.

WEAK NEGATIVE 500 MB HEIGHT ANOMALIES WILL LINGER THROUGH THE
WEEKEND AS BROAD WEAK TROUGHING PERSISTS PER MEAN ENSEMBLE GUIDANCE.
THIS ALONG WITH CONTINUED ANOMALOUS MOISTURE (PWAT VALUES FROM
1.00-1.50 IN THE WESTERN HALF AND OVER 1.50 IN THE EAST) WILL
NECESSITATE RELATIVELY HIGH PRECIPITATION PROBABILITIES THROUGH AT
LEAST MONDAY. TIMING OF INDIVIDUAL WAVES AND PERIODS OF GREATEST
PROBABILITIES IS DIFFICULT TO RESOLVE AT THIS TIME RANGE AS IT WILL
BE DEPENDENT ON SMALL SCALE EMBEDDED MID-UPPER WAVES AND MESOSCALE
SURFACE BOUNDARIES. LATER FORECASTS WILL BE ABLE TO BETTER DELINEATE
THIS BETTER. AS PREVIOUS DISCUSSION MENTIONS...FLOODING IS
INCREASINGLY BECOMING A CONCERN BUT THE ABOVE MENTIONED SMALLER SCALE
AND TEMPORAL DETAILS MAKE HIGHLIGHTING A SPECIFIC AREA AND SEGMENTING
A SPECIFIC TIME FOR A FLASH FLOOD WATCH DIFFICULT AT THIS POINT AND
WILL DEFER POSSIBLE ISSUANCE TO LATER SHIFTS.

DRIER WEATHER SHOULD OCCUR BY MID WEEK AS A MORE ZONAL AND LESS
PERTURBED FLOW PATTERN DEVELOPS. EVEN WITH THESE CHANGES ON THE
LARGE SCALE MEDIUM RANGE GUIDANCE STILL HAS A PERIODIC QPF SIGNAL
ESPECIALLY WEDNESDAY AND THURSDAY. MOUNTAIN CONVECTION PROPAGATING
EASTWARD IN MEAN WESTERLY FLOW ENHANCED BY DIFFICULT TO TIME/RESOLVE
SHORTWAVES MAY IMPACT AT LEAST WESTERN PORTION OF THE AREA BY THEN.
LATER FORECASTS WILL BETTER REFINE THIS POTENTIAL.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                64  77  61  78  64 /  30  70  50  60  60
BEAVER OK                  63  70  61  81  64 /  80  70  70  60  60
BOISE CITY OK              58  66  55  78  60 /  80  60  40  50  40
BORGER TX                  66  77  63  80  66 /  60  70  60  60  60
BOYS RANCH TX              63  78  61  80  64 /  40  50  40  60  60
CANYON TX                  65  79  61  80  63 /  30  60  50  60  60
CLARENDON TX               66  81  63  79  65 /  50  70  70  60  60
DALHART TX                 60  71  57  79  61 /  60  50  40  50  50
GUYMON OK                  61  69  59  80  63 /  80  70  60  60  50
HEREFORD TX                64  81  60  80  63 /  30  40  40  60  60
LIPSCOMB TX                66  76  63  79  66 /  80  70  70  60  60
PAMPA TX                   64  76  60  78  64 /  60  70  70  60  60
SHAMROCK TX                67  81  64  80  65 /  50  70  80  60  60
WELLINGTON TX              68  84  66  82  67 /  50  70  80  60  60

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/17
Hazardous weather outlook, Jun 11, 3:22 PM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
422 PM CDT THU JUN 11 2015

OKZ001>003-TXZ001>020-120930-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
422 PM CDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES THIS EVENING AND TONIGHT. A FEW STORMS THAT FORM MAY
BECOME STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY HAZARDS. IN ADDITION...HEAVY RAINFALL MAY ACCOMPANY THE
THUNDERSTORMS...WHICH MAY LEAD TO FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES
FRIDAY THROUGH TUESDAY. SOME STORMS THAT DEVELOP ON FRIDAY AFTERNOON
AND EVENING MAY BECOME STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY HAZARDS. IN ADDITION...HEAVY RAINFALL MAY
ACCOMPANY THE THUNDERSTORMS...WHICH MAY LEAD TO FLOODING OR FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT...AND THEN
AGAIN FRIDAY AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 11, 4:55 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
555 PM CDT THU JUN 11 2015

TXZ002-112345-
SHERMAN TX-
555 PM CDT THU JUN 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERMAN COUNTY UNTIL 645
PM CDT...

AT 553 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF STRATFORD...MOVING EAST AT
15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  STRATFORD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3617 10162 3616 10162 3623 10209 3639 10209
      3644 10162
TIME...MOT...LOC 2255Z 276DEG 13KT 3629 10198

NF

The radar

The Amarillo radar (KAMA), 121 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Sherman

When
June 11, 5:25 PM CST
Where
Sherman County, 10.87 mi NE of Lautz
Measured
1.75 in hail
Reported by
Public
Coordinates
36.310, -101.870

Hail ranging from quarter to golf ball size fell 12 miles east of Stratford. Most of the hailstones were around the size of quarters with only a few golf ball size stones.

Hail, Hansford

When
June 11, 6:20 PM CST
Where
Hansford County, Gruver
Measured
2 in hail
Reported by
Fire Department/Rescue
Coordinates
36.270, -101.400

Hail up to 2 inches in diameter fell in Gruver.

Hail, Hansford

When
June 11, 6:28 PM CST
Where
Hansford County, 6.09 mi SW of Gruver
Measured
1.5 in hail
Reported by
Public
Coordinates
36.210, -101.480

A report of ping pong ball size hail was received from 5 miles southwest of Gruver via MPING.

Hail, Hansford

When
June 11, 6:30 PM CST
Where
Hansford County, 1.81 mi WSW of Gruver
Measured
2 in hail
Reported by
County Official
Coordinates
36.260, -101.430

Hail up to 2 inches in diameter was reported one miles west of Gruver.

Hail, Hansford

When
June 11, 6:35 PM CST
Where
Hansford County, 5.61 mi E of Gruver
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.260, -101.300

Hail up to the size of half dollars was reported 6 miles east of Gruver.

Hail, Hansford

When
June 11, 6:35 PM CST
Where
Hansford County, 1.31 mi ESE of Gruver
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
36.260, -101.380

Hail up to the size of baseballs was reported 2 miles east of Gruver. The viewer reported that the hailstones were disc shaped.

Hail, Hansford

When
June 11, 6:45 PM CST
Where
Hansford County, 0.89 mi SW of Gruver
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
36.260, -101.410

Hail slightly larger than golf balls was reported one mile southwest of Gruver.

Hail, Ochiltree

When
June 11, 7:05 PM CST
Where
Ochiltree County, 3.41 mi ENE of Farnsworth
Measured
1 in hail
Reported by
Public
Coordinates
36.290, -100.910

Quarter size hail was reported 4 mile southeast of Farnsworth.

Hail, Ochiltree

When
June 11, 7:55 PM CST
Where
Ochiltree County, 13.86 mi SSE of Perryton Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
36.220, -100.640

Quarter size hail broke a skylight one mile north of Wolf Creek Park.

Hail, Lipscomb

When
June 11, 9:15 PM CST
Where
Lipscomb County, 2.23 mi E of Lipscomb
Measured
1 in hail
Reported by
Public
Coordinates
36.230, -100.230

Quarter size hail 2 miles east of Lipscomb.

Hail, Oldham

When
June 11, 9:24 PM CST
Where
Oldham County, 4.15 mi S of Boys Ranch
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.470, -102.250

Pea to nickel size hail was reported 3 miles south of Boys Ranch.

Hail, Dallam

When
June 11, 9:25 PM CST
Where
Dallam County, 4.52 mi E of Dalhart
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.060, -102.440

Hail between one half inch and three quarters of an inch in diameter was reported 4 miles east of Dalhart.

Hail, Carson

When
June 12, 12:08 AM CST
Where
Carson County, 0.56 mi E of Skellytown
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.570, -101.170

Nickel to quarter size hail was reported in Skellytown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591698, 591699, 591701, 591702, 591703, 591704, 591705, 591706, 591707, 591708, 591709, 591710, 591711.